MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH PRI FEM COMP SO SZ 11; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. ECH PRI FEM COMP SO SZ 11; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71341011
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the echelon stem implant fractured after surgery.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.The clinical/medical team concluded, the medical/clinical records have not become available at this point.The medical investigation task will be closed until the records are provided for review, at which time the task will be re-opened and investigated.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.Credit cannot be issued for the devices.
 
Additional Manufacturer Narrative
The devices, used in treatment, were returned for evaluation.A lab analysis indicated visually and with a scanning electron microscope (sem).The stem fractured approximately 92 mm distally from the tip of the trunnion.The proximal and distal portions had no visual signs of bone on growth, suggesting there was insufficient proximal support.This could have caused the stem to be subjected to fatigue loads that were above the fatigue strength of the material, which could eventually lead to fracture of the stem.The stem shows several gouges on the periphery of the poly liner, the gouge on the proximal stem portion, and scratches on the head were due to removal.Edax spectrum indicated a removal tool contacted the head.A clinical analysis concluded that based on the documents provided, the root cause of the first revision is likely due to trauma as reported but the root cause of the second revision cannot be concluded.A (b)(6) 2017 ct with contrast of pelvis is ¿history: bone disease, infection and cancer¿ as well has history of trauma.It is unknown if any or all these conditions could have contributed to this patient¿s issues.The latest report from 7-3-2018 states; x-rays left hip, ¿left hip radiographs indicate stable and well aligned total hip revision components without loosening or signs of complication¿.The returned components do not add or change the medical investigation.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions of use for the product was conducted.Some potential probable causes that could include but not limited inadequate stem strength- fatigue failure of stem, overloading due to lack of bony proximal support, use in patients with lack of bony proximal support, patient non-compliance, and improper implant size selection.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.We will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
ECH PRI FEM COMP SO SZ 11
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7749332
Report Number1020279-2018-01468
Device Sequence Number11082831
Product Code LPH
UDI-Device Identifier03596010438751
UDI-Public03596010438751
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/14/2018
Device Model Number71341011
Device Catalogue Number71341011
Device Lot Number08GM11192
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/24/2018
Supplement Date Received by Manufacturer07/24/2018
11/03/2020
Initial Report FDA Received Date08/03/2018
Supplement Report FDA Received Date10/05/2018
11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR